Texas, 2004

Damaging Winds in Texas, October 1, 2004

October 1, 2004 · NWS SJT · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 1, 1:55 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Oct 1, 1:55 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
300 PM CDT FRI OCT  1 2004

.SHORT TERM...
SATELLITE IMAGERY INDICATING STRATUS IS SLOWLY BREAKING ACROSS WEST
CENTRAL TEXAS...AND MOSTLY CLOUDY SKIES NOW DOMINATE. SURFACE
ANALYSIS INDICATES THE COLD FRONT HAS JUST PUSHED THROUGH LUBBOCK.

MODELS BRING THE FRONT INTO THE NORTHWEST BIG COUNTRY BY 00 Z THIS
EVENING. GIVEN CURRENT POSITION AND PAST TREND...THIS LOOKS
REASONABLE. AS IS USUALLY THE CASE...TIMING IS CRITICAL WITH RESPECT
TO SHOWER AND THUNDERSTORM INITIATION AND RELATED RAIN POTENTIAL.
BEST CHANCES WILL BE TONIGHT. HOWEVER...UPPER DYNAMICS NOT TOO
IMPRESSIVE OVER WEST CENTRAL TEXAS TONIGHT. THUS...WILL GO WITH POPS
TONIGHT CLOSER TO MET MOS GUIDANCE...AS MAV MOS GUIDANCE NUMBERS LOOK
TOO HIGH. OVERNIGHT LOWS TONIGHT CLOSE TO MAV MOS LOOK GOOD.

FOR TOMORROW THROUGH MONDAY POPS MAINLY IN THE 10 TO 20 PERCENT
RANGE AS HIGH PRESSURE BEGINS TO BUILD OVER THE REGION. SOUTHEAST
SURFACE WINDS RETURN BY SUNDAY EVENING ACROSS WEST CENTRAL TEXAS AS
SURFACE DEWPOINTS IN THE MID 60S ONCE AGAIN DOMINATE BY SUNDAY
NIGHT. UNTIL THEN...FALL-LIKE TEMPERATURES...WITH AFTERNOON HIGHS
TOMORROW ACROSS WEST CENTRAL TEXAS AROUND 70...WILL DOMINATE.

&&

.LONG TERM...
DID NOT MAKE ANY CHANGES HERE. MODELS CONTINUE TO BRING ANOTHER
SHORT-WAVE TROF ACROSS TEXAS EARLY NEXT WEEK. HOWEVER...CURRENT LOW
POPS LOOK BEST GIVEN UNCERTAINTY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     52  68  51  78 /  30  20  10  10
SAN ANGELO  55  71  54  80 /  50  20  10  10
JUNCTION    62  74  57  81 /  60  30  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

23/HUBER
Hazardous weather outlook, Oct 1, 1:02 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
202 PM CDT FRI OCT 1 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-021042-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
202 PM CDT FRI OCT 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL DEVELOP TONIGHT AS A COLD FRONT MOVES
SOUTH ACROSS WEST CENTRAL TEXAS. A FEW STORMS MAY BE BECOME BRIEFLY
SEVERE THIS EVENING. THE SEVERE WEATHER THREATS WILL INCLUDE DAMAGING
WINDS AND LARGE HAIL. ALSO...THE STORMS WILL PRODUCE CLOUD TO GROUND
LIGHTNING. LOCALLY HEAVY RAIN WILL BE POSSIBLE TONIGHT...WITH AMOUNTS
OF NEAR 1 INCH AT SOME LOCATIONS IN CENTRAL AND SOUTHERN SECTIONS OF
WEST CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON A LIMITED BASIS IF STRONG TO
SEVERE STORMS DEVELOP LATE THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
October 1, 5:35 PM CST
Where
Brown County, Brownwood
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
31.717, -98.983

Thunderstorm Wind, Runnels

When
October 1, 6:58 PM CST
Where
Runnels County, Ballinger
Measured
57 kt (65 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
31.750, -99.950

Tractor trailer was jacknifed due to the winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427071, 5427072.